Case Presentation: A 53-year-old woman with a history of systemic lupus erythematosus (SLE) not on immunosuppressive therapy presented with confusion and body rash. She was discharged 2 weeks prior, following admission for bacterial meningitis and brain abscess; her abscess was drained with negative cultures, and she was discharged with a prolonged course of ceftriaxone and phenytoin for seizure prophylaxis. Over last three days she had onset of fever, diffuse progressive maculopapular rash, oral and genital mucosal ulcers, dysphagia, swelling of her face, nausea/vomiting, and confusion. Upon presentation, she was febrile and tachycardic with coalescing dusky, targetoid macules involving her face, neck, trunk, and proximal extremities, approximately 40% BSA, and desquamating lesions of her oral and genital mucosa. Laboratory analysis demonstrated lymphopenia, normal metabolic panel, an elevated ANA titer, anti-DNA, anti-Smith, and anti-RNP, low complement levels, and negative anti-Ro and anti-La. Imaging of the brain with computed tomography and magnetic resonance imaging were unrevealing. The differential for her rash was broad, including erythema multiforme, TEN, and acute cutaneous lupus in the setting of an acute lupus flare. Phenytoin and ceftriaxone were discontinued as potential triggers for TEN and she was empirically started on treatment for severe sepsis with vancomycin and meropenem and for acute lupus flare with intravenous methylprednisolone. A diagnosis of TEN was confirmed on a skin biopsy demonstrating full-thickness epidermal necrosis. Despite clinical and laboratory evidence of active SLE, histologic findings of cutaneous lupus erythematosus were not seen, making SLE an unlikely cause of her cutaneous symptoms. Cyclosporine was initiated for treatment of TEN; however, over the next four days she developed a further extension of her rash to her distal extremities, now ~60% BSA, with many areas of flaccid bullae and denudation. Due to the severity of her disease, she was transferred to a dedicated burn center and was able to recover.
Discussion: Toxic epidermal necrolysis (TEN) is a rare and life-threatening mucocutaneous adverse reaction of immunologically-mediated keratinocyte necrosis resulting in epidermal detachment of >30% of the body surface area (BSA). Medications are the predominant cause of TEN (~90% of cases), typically antimicrobials, antiepileptics, allopurinol, or non-steroidal anti-inflammatory medications.
Conclusions: This case demonstrates a rare presentation of TEN in a patient with SLE. Cases of TEN can be difficult to distinguish from severe forms of TEN-like acute cutaneous lupus erythematosus, but certain clinical features such as distribution of the rash, the extent of mucosal involvement, and chronicity of symptoms can guide diagnosis. Histologic features on skin biopsy can further support diagnoses. Describing the features of these disease processes and learning to distinguish them is important in determining the appropriate therapies for managing and improving the prognosis of a life-threatening medical condition.